Allergic reactions to clopidogrel and cross-reactivity to other agents
Clopidogrel is a widely used antiplatelet agent, particularly after coronary stent implantation. About 1% of patients have allergic or hematologic adverse reactions to clopidogrel. This has important therapeutic implications, as premature discontinuation of clopidogrel is the strongest risk factor for stent thrombosis. Clopidogrel allergy most commonly manifests as a rash. It is important to distinguish this from other causes of rash occurring in patients who have had a recent coronary stent. Although antihistamines and short-term oral corticosteroids are effective in treating most clopidogrel hypersensitivity reactions, some persistent reactions may require discontinuation of clopidogrel. When discontinuation of clopidogrel is required, substitution with an alternative thienopyridine such as ticlopidine traditionally has been performed. However, a recent study suggests that there may be as high as a 27% risk of recurrence of non-life-threatening allergic reactions in such patients, which are usually similar to the allergic reactions that occurred with clopidogrel. No data are available regarding the frequency of cross-reactivity to prasugrel and ticagrelor; these may be potential therapeutic options in some patients. © 2010 Springer Science+Business Media, LLC.